Generic placeholder image

Current Drug Safety

Editor-in-Chief

ISSN (Print): 1574-8863
ISSN (Online): 2212-3911

Research Article

Evaluation of Risk Factors for Development of Anti-Tubercular Therapy Induced Hepatotoxicity: A Prospective Study

Author(s): Malladi V.S. Subbalaxmi, Radhika Soanker* and Arivittur V. Lakshmi

Volume 15, Issue 3, 2020

Page: [198 - 204] Pages: 7

DOI: 10.2174/1574886315666200626164554

Price: $65

Abstract

Background: Incidence of Antitubercular Therapy (ATT)-induced hepatotoxicity is higher in India when compared to Western countries. As the occurrence of ATT-induced hepatotoxicity is unpredictable, serial intensive monitoring of hepatic function is now being recommended by the American Thoracic Society in individuals at high risk. This study was done to evaluate the risk factors for the development of ATT induced hepatotoxicity in India.

Methodology: In this prospective, observational study, patient characteristics of microbiologically/ radiologically/ histopathologically confirmed tuberculosis were prospectively compiled. Serial liver function tests were done once a month in all patients. Patients who developed ATT-induced hepatotoxicity were considered as the study group and those who did not develop the event as a control group. The primary outcome measure was to estimate the hazard ratios associated with risk factors for the development of ATT induced hepatotoxicity. Cox Regression Analysis was done using SPSS 20.

Results: A total of 200 patients were enrolled in the study, of them, 14% developed ATT-induced hepatotoxicity and 86% did not develop the event. The baseline liver function tests in the study group and control group were within normal limits. Female gender, alcoholism, HIV co-infection and age >35 yrs were identified to have a higher risk for development of ATT-induced hepatotoxicity, while cases with pulmonary tuberculosis were found to be at lower risk of developing event.

Conclusion: Intensive liver function monitoring needs to be done in patients with these risk factors, female gender, alcoholism, HIV co-infection, extra-pulmonary tuberculosis and age >35 yrs.

Keywords: Adverse effects, rechallenge, risk predictors, anti-tubercular therapy, hepatotoxicity, aspartate aminotransferase.

Graphical Abstract
[1]
Global tuberculosis report 2018. Geneva: World Health Organization Licence: CC BY-NC-SA 3.0 IGO 2018. Available from: https://apps.who.int/iris/handle/10665/274453
[2]
Adherence to long-term therapies: evidence for action World Health Organization 2003. Available from: https://apps.who.int/iris/bitstream/handle/10665/42682/9241545992.pdf?sequence=1
[3]
Lv X, Tang S, Xia Y, et al. Adverse reactions due to directly observed treatment strategy therapy in Chinese tuberculosis patients: a prospective study. PLoS One 2013; 8(6)e65037
[http://dx.doi.org/10.1371/journal.pone.0065037] [PMID: 23750225]
[4]
Saukkonen JJ, Cohn DL, Jasmer RM, et al. ATS (American Thoracic Society) hepatotoxicity of antituberculosis therapy subcommittee. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006; 174(8): 935-52.
[http://dx.doi.org/10.1164/rccm.200510-1666ST] [PMID: 17021358]
[5]
Parthasarathy R, Sarma GR, Janardhanam B, et al. Hepatic toxicity in South Indian patients during treatment of tuberculosis with short-course regimens containing isoniazid, rifampicin and pyrazinamide. Tubercle 1986; 67(2): 99-108.
[http://dx.doi.org/10.1016/0041-3879(86)90003-6] [PMID: 3775870]
[6]
Taneja DP, Kaur D. Study on hepatotoxicity and other side-effects of antituberculosis drugs. J Indian Med Assoc 1990; 88(10): 278-80.
[PMID: 2090682]
[7]
Mehta S. Malnutrition and drugs: Clinical implications. Dev Pharmacol Ther 1990; 15(3-4): 159-65.
[http://dx.doi.org/10.1159/000457640] [PMID: 2129200]
[8]
Steele MA, Burk RF, DesPrez RM. Toxic hepatitis with isoniazid and rifampin: A meta-analysis. Chest 1991; 99(2): 465-71.
[http://dx.doi.org/10.1378/chest.99.2.465] [PMID: 1824929]
[9]
Rao NK, Wadia RS, Karve SR, Grant KB. Hepatotoxicity of antituberculous drugs. J Assoc Physicians India 1982; 30(5): 295-8.
[PMID: 7169440]
[10]
Centers for disease control and prevention. Treatment of tuberculosis, american thoracic society, CDC, and infectious diseases society of America. MMWR 2003; 52(RR-11)
[11]
Uppasala Monitoring Center The use of the WHO-UMC system for standardised case causality assessment Available from: https://www.whoumc.org/media/164200/who-umc-causality-assessment_new- logo.pdf
[12]
O’Brien RJ, Long MW, Cross FS, Lyle MA, Snider DE Jr. Hepatotoxicity from isoniazid and rifampin among children treated for tuberculosis. Pediatrics 1983; 72(4): 491-9.
[PMID: 6604257]
[13]
Dutt AK, Moers D, Stead WW. Short-course chemotherapy for tuberculosis with mainly twice-weekly isoniazid and rifampin. Community physicians’ seven-year experience with mainly outpatients. Am J Med 1984; 77(2): 233-42.
[http://dx.doi.org/10.1016/0002-9343(84)90697-1] [PMID: 6431810]
[14]
Sharma SK, Balamurugan A, Saha PK, Pandey RM, Mehra NK. Evaluation of clinical and immunogenetic risk factors for the development of hepatotoxicity during antituberculosis treatment. Am J Respir Crit Care Med 2002; 166(7): 916-9.
[http://dx.doi.org/10.1164/rccm.2108091] [PMID: 12359646]
[15]
Anand AC, Seth AK, Paul M, Puri P. Risk factors of hepatotoxicity during anti-tuberculosis treatment. Med J Armed Forces India 2006; 62(1): 45-9.
[http://dx.doi.org/10.1016/S0377-1237(06)80155-3] [PMID: 27407844]
[16]
Døssing M, Wilcke JT, Askgaard DS, Nybo B. Liver injury during antituberculosis treatment: an 11-year study. Tuber Lung Dis 1996; 77(4): 335-40.
[http://dx.doi.org/10.1016/S0962-8479(96)90098-2] [PMID: 8796249]
[17]
Hassen Ali A, Belachew T, Yami A, Ayen WY. Anti-tuberculosis drug induced hepatotoxicity among TB/HIV co-infected patients at Jimma University Hospital, Ethiopia: nested case-control study. PLoS One 2013; 8(5)e64622
[http://dx.doi.org/10.1371/journal.pone.0064622] [PMID: 23696901]
[18]
Singla R, Sharma SK, Mohan A, et al. Evaluation of risk factors for antituberculosis treatment induced hepatotoxicity. Indian J Med Res 2010; 132: 81-6.
[PMID: 20693595]
[19]
Mahmood K, Hussain A, Jairamani KL, Talib A, Abbasi B, Salkeen S. Hepatotoxicity with antituberculosis drugs: The risk factors. Pak J Med Sci 2007; 23(1): 33-8.
[20]
Teleman MD, Chee CB, Earnest A, Wang YT. Hepatotoxicity of tuberculosis chemotherapy under general programme conditions in Singapore. Int J Tuberc Lung Dis 2002; 6(8): 699-705.
[PMID: 12150482]
[21]
Shakya R, Rao BS, Shrestha B. Incidence of hepatotoxicity due to antitubercular medicines and assessment of risk factors. Ann Pharmacother 2004; 38(6): 1074-9.
[http://dx.doi.org/10.1345/aph.1D525] [PMID: 15122004]
[22]
Chitturi S, Farrell GC. Drug‐Induced Liver DiseaseSchiff’s diseases of the liver. Available from 2011.
[http://dx.doi.org/10.1002/9781119950509.ch27]

Rights & Permissions Print Export Cite as
© 2022 Bentham Science Publishers | Privacy Policy